Ultimate Regime of High Rayleigh Number Convection in a Porous Medium

Hewitt, Duncan R. and Neufeld, Jerome A. and Lister, John R. (2012) Ultimate Regime of High Rayleigh Number Convection in a Porous Medium. Physical Review Letters, 108 (22). p. 224503. DOI https://doi.org/10.1103/PhysRevLett.108.224503

[img] PDF
Restricted to Registered users only

Download (868kB)
Official URL: http://link.aps.org/doi/10.1103/PhysRevLett.108.22...


Well-resolved direct numerical simulations of 2D Rayleigh-Bénard convection in a porous medium are presented for Rayleigh numbers Ra≤4×104 which reveal that, contrary to previous indications, the linear classical scaling for the Nusselt number, Nu∼Ra, is attained asymptotically. The flow dynamics are analyzed, and the interior of the vigorously convecting system is shown to be increasingly well described as Ra→∞ by a simple columnar “heat-exchanger” model with a single horizontal wave number k and a linear background temperature field. The numerical results are approximately fitted by k∼Ra0.4.

Item Type: Article
Uncontrolled Keywords: 2012AREP; IA63;
Subjects: 03 - Mineral Sciences
Divisions: 03 - Mineral Sciences
Journal or Publication Title: Physical Review Letters
Volume: 108
Page Range: p. 224503
Identification Number: https://doi.org/10.1103/PhysRevLett.108.224503
Depositing User: Sarah Humbert
Date Deposited: 27 Jun 2012 15:24
Last Modified: 23 Jul 2013 10:04
URI: http://eprints.esc.cam.ac.uk/id/eprint/2552

Actions (login required)

View Item View Item

About cookies